Hail, Stafford
- When
- September 30, 4:35 PM CST
- Where
- Stafford County, 6.91 mi S of Dillwyn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.870, -98.830
A marginally isolated severe thunderstorm produced hail in the late afternoon in Stafford county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A marginally isolated severe thunderstorm produced hail in the late afternoon in Stafford county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 30, 2:17 PM CST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT WED SEP 30 2009 .DISCUSSION... DAYS 1-2... A VERY DYNAMIC PATTERN CONTINUES TO UNFOLD OVER THE WESTERN HALF OF THE CONUS TODAY. THE MAIN FORECAST PROBLEMS FOR SOUTHWEST KANSAS CONTINUE TO BE STRONG WIND AND CONVECTIVE POTENTIAL OVER THE NEXT 6-12 HOURS. BIG HEIGHT FALLS OVER THE GREAT BASIN JUST AHEAD OF A MAJOR UPPER TROF CONTINUE TO CATCH THE EYE TODAY. HEIGHT FALLS OF 100 TO 200 METERS WERE NOTED OVER NEVADA AND UTAH THIS MORNING WHICH INDICATES THAT THE TROF CONTINUES TO DIG S/E WARD. A 100KT+ JET HAS ROUNDED THE BASE OF THE TROF AND IS NEAR THE 4-CORNERS. IN THE LOW LEVELS, THE MAIN COLD FRONT STILL LIES WELL OFF TO OUR WEST BUT A WARM FRONT IS PUNCHING THROUGH SW KANSAS AHEAD OF THE LEE TROF. ATM THE WARM FRONT STRETCHES FROM APPROXIMATELY ELLIS THROUGH BARBER COUNTY. BEHIND THE FRONT, THE LOW LEVELS FULLY MIXED OUT AND TEMPS HAVE SOARED TO SURPRISING LEVELS - A LARGE SWATH OF 90-97F READINGS EXISTS OVER THE SW 1/3 OF THE DDC FA. EXPECTED STRONG WINDS HAVE BEEN INTERMITTENT DUE TO STRONGER THAN EXPECTED PRESSURE FALLS OVER KANSAS VS COLORADO. THUSFAR, LEE TROFING HASNT STRENGTHENED THAT MUCH OVER CO BUT WINDS ARE STARTING TO MATERIALIZE IN THE SW WITH MANY SPOTS NOW GUSTING WELL OVER 30MPH. AM LEERY ABOUT CHANGING THE WIND ADVISORY AS THINGS REMAIN UNSETTLED AND A 50-60KT LLJ REDEVELOPS QUICKLY THIS EVENING. WILL MAKE A LAST SECOND DECISION ABOUT TRIMMING THE WIND ADVISORY OR LETTING IT RIDE. FOR NOW, IT REMAINS IN EFFECT. INSTABILITY CONTINUES TO INCREASE AS MOISTURE SURGES NORTHWARD THROUGH CENTRAL KANSAS BUT A STRONG CAPPING INVERSION IS SUPPRESSING UPWARD MOTION. WEST OF ROUGHLY KDDC, IT REMAINS QUITE DRY. DESPITE A NICE DRY LINE OVER THE DDC FA THIS AFTERNOON, NOTHING IS LIKELY TO HAPPEN DUE TO THE SLOW PROGRESSION OF THE UPPER FORCING. HAVE REMOVED POPS OVER THE ENTIRE AREA FOR THIS AFTERNOON. FOR TONIGHT, THE LEE TROF WILL BEGIN TO SHIFT EAST AS THE UPPER TROF ADVANCES. WE MAY SEE SOME STORMS INITIATE NEAR THE DRYLINE AS THE LEAD SHORTWAVE (NOW OVER CO) MOVES OHD THIS EVENING. IF STORMS ARE ABLE TO BUBBLE UP THROUGH THE CAP, SEVERE IS NOT OUT OF THE QUESTION. THIS LOOKS MORE LIKELY FURTHER NORTH LATER TONIGHT BUT CANT TOTALLY RULE IT OUT THIS EVENING. THUS, HAVE KEPT SLIGHT CHANCE POPS GOING MAINLY OVER MY EASTERN HALF. EVEN THOUGH THE WIND WILL SHIFT AS THE TROF GOES BY, THE REAL COLD AIR DOESNT POUR IN UNTIL TOMORROW. THUS TONIGHTS LOWS WONT BE ALL THAT COLD - MOSTLY IN THE 50S. TOMORROW, THE MAIN UPPER TROF SWINGS THROUGH NORTHERN KANSAS AND DRIVES THE COLDER AIR IN. HIGHS WILL ONLY BE IN THE 60S (EXCEPT PERHAPS A FEW L70S SE) AND IT WILL LIKELY BE QUITE WINDY AGAIN. WINDS WILL BE ALIGNED VERTICALLY AND THUS MOMENTUM TRANSPORT WILL LIKELY BRING HIGHER WINDS TO THE SURFACE. MODELS SHOW 25-30KT SUSTAINED AND WE WILL LIKELY SEE MUCH HIGHER GUSTS GIVEN THAT 40KT IS SHOWN JUST ABOVE THE SFC. WE MAY NEED AN ADVISORY AGAIN TOMORROW BUT WILL HOLD OFF ON THAT TO AVOID CONFUSION WITH THE ONE WE ALREADY HAVE GOING. HAVE KEPT THE ZERO POPS GOING AS NOTHING INDICATES PRECIP FOR TOMORROW. DRY, COLD ADVECTION CONTINUES THU NGT INTO FRI. MOS NUMBERS ARE PRETTY CHILLY, SHOWING M30S FOR MANY LOCATIONS FRI AM. THAT WILL DEPEND ON HOW MUCH THE WIND DROPS OFF BUT I DID BUMP THU NGT LOWS DOWN A BIT. MAY SEE SOME SPOTS GETTING THEIR FIRST FREEZE IF THE WIND DROPS ENOUGH. FRIDAY WILL BE A COOL, BREEZY DAY DESPITE SUNNY SKIES, WITH HIGHS ONLY IN THE 60S. -WRIGHT DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE TO SHOW FAIRLY GOOD RUN TO RUN CONSISTENCY THROUGH ABOUT 144 HOURS BEFORE SOME DISCREPANCIES BEGIN TO SHOW UP. OVERALL THE MODELS CONTINUE WITH THE SIMILAR IDEA IN PREVIOUS RUNS THAT AN UPPER LOW WILL DIG INTO THE WESTERN CONUS ON SATURDAY. MOST OF THE MODELS CONTINUE TO SHOW THE UPPER LEVEL ENERGY SPLITTING INTO TWO SEPARATE CHUNKS WITH ONE MOVING EAST ACROSS THE NORTHERN CONUS AND THE SECOND BREAKING OFF AND SPINNING ALONG THE COAST OF SOUTHERN CALIFORNIA. LAST NIGHTS GFS TOOK A SUDDEN DEPARTURE FROM PREVIOUS RUNS AND BROUGHT ALL THE UPPER LEVEL ENERGY TO THE EAST AS A DEEP TROUGH. THE 12Z GFS HAS SHIFTED BACK TO AN IDEA SIMILAR TO ITS EARLIER VERSIONS AND THOSE OF THE ECMWF AND CANADIAN. BEYOND 168 HOURS THE GFS BRINGS THE SOUTHERN CALIFORNIA ENERGY EASTWARD INTO THE SOUTHERN CONUS. QUICK LOOK AT THE 12Z ECMWF SHOWS THAT IT WANTS TO DO THE SAME THING BUT LATER ON. FOR DAYS 3 TO 7 DID NOT MAKE MUCH SIGNIFICANT CHANGE TO THE EXTENDED FORECAST. THE MODELS STILL SHOW MOISTURE RETURN INTO WESTERN KANSAS SATURDAY NIGHT AND SUNDAY BUT HAVE BACKED OFF PRECIPITATION. THE ECMWF DEVELOPS A SURFACE LOW OVER EASTERN COLORADO SUNDAY NIGHT IN ADVANCE OF THE EASTWARD MOVING SHORTWAVE ENERGY AND LIFTS IT INTO EASTERN NEBRASKA LATE MONDAY WITH AN ATTENDANT COLD FRONT PUSHING SOUTH ACROSS WESTERN KANSAS. WILL KEEP SOME SMALL POPS FOR SHOWERS AND THUNDERSTORMS ON MONDAY. TUESDAY AND WEDNESDAY WILL SEE HIGH PRESSURE BUILDING INTO THE CENTRAL PLAINS WITH COOLER TEMPERATURES RETURNING. BY THIS TIME THE MODELS SHOW A FAIRLY SIGNIFICANT RIDGE BUILDING OVER THE EASTERN PACIFIC WITH NORTHERLY FLOW ACROSS WESTERN CANADA INTO THE NORTHERN CONUS. THIS PATTERN WILL BE FAVORABLE FOR BRINGING MUCH COOLER AIR INTO THE CONUS AND IT MAY NOT TOTALLY BE OUT OF THE QUESTION THAT WE COULD SEE OUR FIRST FREEZING TEMPERATURES OF THE SEASON DURING WEEK TWO. && .AVIATION... GUSTY SOUTH TO SOUTHWEST WINDS WILL DIMINISH AT GARDEN CITY BY SUNSET BUT GUSTY WINDS SHOULD CONTINUE INTO THE EVENING HOURS AT DODGE CITY AND HAYS AS A SOUTHERLY LOW LEVEL JET CONTINUES IN THE VICINITY. A COLD FRONT WILL MOVE EAST ACROSS SOUTHWEST KANSAS BETWEEN 06Z AND 12Z. THERE COULD BE SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT ESPECIALLY AROUND HAYS SO WILL MENTION A CB CLOUD GROUP IN THE HAYS TAF. BEHIND THE FRONT WINDS WILL SWITCH TO THE NORTHWEST AND BE GUSTY AT 20 TO 30 KNOTS. PREVAILING SKY CONDITIONS WILL STAY VFR. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 67 39 65 / 20 0 0 0 GCK 56 66 38 65 / 20 0 0 0 EHA 53 66 37 67 / 10 0 0 0 LBL 55 68 38 68 / 20 0 0 0 HYS 57 64 38 61 / 20 0 0 0 P28 63 72 41 67 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030- 031-043>046-061>066-074>081-084>090. && FN34/02/02
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 353 AM CDT WED SEP 30 2009 KSZ030-031-043>046-061>066-074>081-084>090-010900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 353 AM CDT WED SEP 30 2009 /253 AM MDT WED SEP 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS MAY DEVELOP OVER SOUTHWEST KANSAS LATE THIS AFTERNOON...ALONG A DRYLINE...FROM AROUND LIBERAL TO GARDEN CITY AND DIGHTON. A BETTER CHANCE FOR THUNDERSTORMS...SOME ALSO SEVERE...WILL FORM ALONG A COLD FRONT AFTER MIDNIGHT OVER FAR SOUTHWESTERN KANSAS AND RAPIDLY PUSH EAST TO NEAR MEDICINE LODGE BY DAWN. IN ADDITION...STRONG WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE AHEAD OF THE COLD FRONT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS ARE ALSO POSSIBLE THURSDAY BEHIND THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE REQUIRED FROM LIBERAL TO GARDEN CITY AND DIGHTON AROUND 5 TO 7 PM...THEN EAST OF THAT AREA TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The Dodge City radar (KDDC), 101 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197663, 197664.